Saturday, January 22, 2011

Let The Nuclear Koolaid Begin

So things have changed just a bit. As some of you know my chemo was supposed to start this past Monday 01/17/2011 but the pharmacy was having trouble finding one of the drugs for the Stanford V regiment they were going to be administering to me. Turns out the drug is no longer manufactured and was one of the first drugs to ever be used for chemotherapy. I did start chemo yesterday though (Friday 01/21/2011) which I was very happy to finally start - kinda weird that I am voluntarily poisening myself though 'eh? The old Stanfird V regiment was going to be weekly for 3 months, but now the ABVD regiment which they have me on is every other week for 6 months. That kinda broke my heart when I heard I had to do chemo for twice as long as I was once told, even more so that I have to have this stinkin PICC line in for that much longer. But it is what it is, just gotta role with the punches. I do not blame the doctors at all and in fact they are still doing a great job - making sure they are doing what is best for me. I was a little irritated when my chemo didn't start when first planned only because this tumor inside me wasn't gettin any smaller. But all is on track again.

As far as how the first round of chemo went - one moment I was like, 'this is a walk in the park,' and the next I was like, 'you mean it's gonna get worse?!' Lol. I was at NWCS from 10:00am - 2:00pm yesterday where they first gave me a dose of anti-nausea meds and a steroid meant to 'pick me up not buff me up' as my Nurse Sharon put it. She said the steroid should make me good through Sunday then it will wear off and I might feel like I got hit by a bus - can't wait for Monday morning to come around : ). They then gave me the four chemo drugs ABVD (Adriamycin, Bleomycin, Vinblastine, Decarbazine) and by the time I got home I felt horribe. I was wrapped up in a white blanket and Kathryn and my mom-in-law Terry told me I was more pale then the blanket. On top of that my eyes were so dark and heavy and I had that constant urge to yark but it just wouldn't happen - which I am glad it didn't. Last night I took Tylenol PM and Lorazepam which is an anti-nausea prescription they gave me and I slept like a baby - except for the 12:30am night sweat which once again left me and the bed soaked.
Now I'm sure you're all dieing (hmm, maybe bad choice of words there, no pun intended) to know about all the side effects. So here we go...
* Adriamycin can cause extensive tissue damage and blistering if it escapes from the vein, nausea, vomitting, low blood counts leading to an increased risk for infection, anemia and/or bleeding, mouth sores, hair loss, watery eyes, discolored urine, darkening of the nail beds, infertility, and very rarely but possibly interference with the pumping action of the heart.
* Bleomycin can cause fever, chills, skin irritation, hair loss, nausea, vomitting, poor appetite, weight loss, mouth sores, cough, shortness of breath, fatigue, and very rarely lung problems such as pneumonitis and pulmonary fibrosis, oh yeah, and very rarely heart attack and stroke - like I said very rarely : )

* Vinblastine can cause low blood counts, skin irritation, fatigue, nausea and vomitting, peripheal neuropathy in the fingers and toes, constipation, diarrhear (well which one is it people lol), hair loss, bruising, dizziness, mouth sores, change in taste buds, headache, depression, jaw pain, high blood pressure, shortness of breath, and muscle and joint pain.

* Dacarbazine can cause low blood counts, nausea and vomitting, poor appetite, elevation of blood liver enzymes, chills, fever, aches, numbness or tingling in the hands and feet, sensitivity to the sun - dang, guess GTL is out the window haha!

Sooooo pretty much I'm in for quite the joy ride the next 6 months. HAPPY CAMPING! : ) Oh yeah, as always, below are some pix from the first chemo trip, I was in good company....

1 comment:

  1. well hell, which side affect is worse! but the alternative just isn't an option, so hang in there... and keep rolling with those punches, its all you can do-well besides having lots of faith and prayers, and enjoying life btwn dealing with those side affects.. (maybe getting in some GTL will help :)
    love you Little Big Bro!